Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 10:34 AM MDT for Toole County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2008, 10:34 AM MDT (16:34 UTC)
- Expired
- Jul 26, 2008, 11:15 AM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Toole County, MT
The radar
The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 261634
SVRTFX
MTC101-261715-
/O.NEW.KTFX.SV.W.0095.080726T1634Z-080726T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1034 AM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1115 AM MDT
* AT 1024 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR KEVIN...MOVING NORTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
7 MILES SOUTHEAST OF SUNBURST AROUND 1040 AM MDT.
HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. HEAVY
RAINFALL IS ALSO LIKELY WITH THIS STORM. WIND GUSTS TO 60 MPH ARE
ALSO POSSIBLE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
4900 11164 4900 11149
TIME...MOT...LOC 1633Z 246DEG 24KT 4876 11192
$$2 follow-up statements
000
WWUS55 KTFX 261659
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1059 AM MDT SAT JUL 26 2008
MTC101-261715-
/O.CON.KTFX.SV.W.0095.000000T0000Z-080726T1715Z/
TOOLE MT-
1057 AM MDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT
FOR NORTHERN TOOLE COUNTY...
AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
FERDIG...OR 20 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 28 MPH.
ANOTHER RAPIDLY DEVELOPING STORM WAS LOCATED JUST EAST OF SAINT RITA
AND IS MOVING INTO TOOLE COUNTY.
LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
4900 11164 4900 11149
TIME...MOT...LOC 1657Z 246DEG 24KT 4882 11170
$$000
WWUS55 KTFX 261714
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1114 AM MDT SAT JUL 26 2008
MTC101-261723-
/O.EXP.KTFX.SV.W.0095.000000T0000Z-080726T1715Z/
TOOLE MT-
1113 AM MDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOOLE COUNTY WILL
EXPIRE AT 1115 AM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
ANOTHER STORM IS DEVELOPING NORTHEAST OF SAINT RITA AND A SEVERE
THUNDERSTORM WARNING MIGHT BE NEEDED SHORTLY.
LAT...LON 4877 11133 4864 11199 4880 11213 4901 11165
4900 11164 4900 11149
TIME...MOT...LOC 1713Z 246DEG 24KT 4886 11155
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:57 AM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 26, 8:57 AM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 857 AM MDT SAT JUL 26 2008 .UPDATE... && .DISCUSSION...WILL UPDATE FORECAST THIS MORNING AS CONVECTION ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING. WILLIAMSON && .AVIATION... UPDATED 1130Z. LATEST RADAR COMPOSITES SHOW SCATTERED SHOWERS DEVELOPING ALONG AND NORTH OF A LINE FROM CTB TO HVR TO LWT. THIS AREA ASSOCIATED WITH AN AXIS OF INSTABILITY AND WITH A WIND SHIFT LINE DIVIDING SW WINDS WITH SE WINDS TO THE NORTHEAST. AS SHORTWAVE APPROACHES...EXPECT SHOWER AND THUNDERSTORM CHANCES TO INCREASE NEAR NORTHERN TAF SITES...ESP CTB AND HVR...WITH SLIGHT CHANCES THIS AFTERNOON AND EVENING FARTHER S NEAR GTF AND LWT. CONVECTION UNLIKELY TO OCCUR AT HLN AND BZN...FARTHEST AWAY FROM THE AXIS OF INSTABILITY AND CONVERGENCE ASSOCIATED WITH BOUNDARY. OTHERWISE...GENERALLY VFR CONDITIONS...XCP BRIEFLY LOWER IN TSTRMS AT THE NORTHERN TAF SITES THIS AFTERNOON. REILLY && .PREV DISCUSSION... /ISSUED 535 AM MDT SAT JUL 26 2008/ TODAY THROUGH MONDAY...PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE PRESENT DURING MUCH OF THE SHORT TERM PERIODS. SOME WEAK EMBEDDED FEATURES ARE EXPECTED TO MOVE THROUGH THE FLOW...INCREASING THUNDERSTORM POTENTIAL ACROSS THE NORTH CENTRAL PLAINS AND CENTRAL MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS TODAY AND SUNDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. TEMPERATURES WILL WARM TO ABOVE THE SEASONAL AVERAGE TODAY AND SUNDAY AS WELL. WEST AND NORTHWESTERLY BREEZES WILL INCREASE LATE SUNDAY AFTERNOON...WITH THE PASSAGE OF A WEAK SURFACE COLD FRONT. TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR THE EXTREME EASTERN PORTION OF THE FORECAST AREA. ZUMPFE MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE AIRMASS. REILLY FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED. THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 91 57 89 56 / 20 20 20 20 CTB 86 55 83 52 / 30 20 20 10 HLN 92 59 93 59 / 10 20 20 10 BZN 94 53 95 53 / 10 10 20 10 WEY 82 47 80 45 / 10 10 20 10 DLN 89 52 89 51 / 10 10 20 10 HVR 91 59 91 58 / 30 30 20 20 LWT 88 56 86 55 / 30 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WILLIAMSON DC LONG TERM...MERCER AVIATION...MERCER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 602 AM MDT SAT JUL 26 2008 MTZ008>015-044>055-271215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 602 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:55 AM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 50 min |
| Jul 26, 11:48 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 42 min |
| Jul 26, 12:20 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 40 min |
| Jul 26, 1:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 48 min |
| Jul 26, 2:16 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 59 min |
| Jul 26, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 58 min |
| Jul 26, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| Jul 26, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.